Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 69, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 11, 2009, 4:47 PM CDT for Mitchell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2009, 4:47 PM CDT (21:47 UTC)
- Expired
- Aug 11, 2009, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:25 PM CDT | FLASH FLOOD | 6 N Colorado City, TX | THE TEXAS DEPARTMENT OF TRANSPORTION REPORTED PORTIONS OF FARM TO MARKET ROAD 1982 ARE FLOODED AND IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 620 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 112147
FFWMAF
TXC335-120045-
/O.NEW.KMAF.FF.W.0069.090811T2147Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MITCHELL COUNTY IN WEST TEXAS...
* UNTIL 745 PM CDT
* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A LARGE AREA OF THUNDERSTORMS WITH HEAVY RAINFALL ACROSS CENTRAL
AND EASTERN MITCHELL COUNTY. LITTLE MOVEMENT IS EXPECTED WITH
THESE THUNDERSTORMS. RAINFALL RATES OF UP TO TWO INCHES PER HOUR
WILL LIKELY RESULT IN FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTBROOK...LORAINE...COLORADO CITY...INTERSTATE 20 AND
STATE HIGHWAY 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
3216 10100 3218 10108
$$2 follow-up statements
000
WGUS74 KMAF 112237
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE AUG 11 2009
TXC335-120045-
/O.CON.KMAF.FF.W.0069.000000T0000Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
537 PM CDT TUE AUG 11 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
MITCHELL COUNTY...
AT 525 PM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED
PORTIONS OF FARM TO MARKET ROAD 1982 IN NORTHEASTERN MITCHELL COUNTY
WERE FLOODED AND IMPASSABLE.
AT 530 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL
OVER MUCH OF CENTRAL AND EASTERN MITCHELL COUNTY. RAINFALL RATES OF
UP TO ONE AND ONE HALF INCHES PER HOUR WILL LIKELY RESULT IN FLASH
FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LORAINE...COLORADO CITY...INTERSTATE 20...STATE HIGHWAY 208 AND
FARM TO MARKET ROAD 644.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.
&&
LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
3216 10100 3218 10108
$$000
WGUS74 KMAF 120043
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT TUE AUG 11 2009
TXC335-120051-
/O.EXP.KMAF.FF.W.0069.000000T0000Z-090812T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
743 PM CDT TUE AUG 11 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR MITCHELL
COUNTY...
AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND
EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING INTERSTATE
20...STATE HIGHWAY 208 AND FARM TO MARKET ROADS 1982 AND 644.
MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF
WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE
CONTROL.
&&
LAT...LON 3251 10097 3251 10067 3212 10067 3215 10080
3216 10100 3218 10108
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:42 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 11, 2:42 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT TUE AUG 11 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON DUE TO THREE SEPARATE TRIGGERING MECHANISMS. ISOLATED CONVECTION OUT WEST IS DUE TO TERRAIN...STRONG THUNDERSTORMS ACROSS OUR NORTHERN CWA ARE DUE TO A QUASI STATIONARY FRONT...AND CONVECTION IN THE EASTERN PERMIAN BASIN IS DEVELOPING ALONG A 850MB THETA E AXIS. PRECIPITABLE WATER IS MODEST AT 1.25-1.5 INCHES SO SLOW MOVING STORMS WILL HAVE SOME POTENTIAL TO PRODUCE LOCALIZED MINOR FLOODING. 88D VWP SHOWS EASTERLY WINDS AT 10 KTS THROUGH THE LOWEST 7KM SO THE SEVERE THREAT WILL BE MINIMAL WITH SUCH WEAK SHEAR. AM EXPECTING THE TERRAIN CONVECTION TO DISSIPATE FIRST TONIGHT...WITH THE STORMS HOLDING ON LONGEST WHERE THE FRONT AND THETA E RIDGE AXIS INTERSECT IN THE NORTHEASTERN PERMIAN BASIN. THE FRONT WILL SLOWLY SAG SOUTH TOMORROW CONTINUING TO PROVIDE A FOCUS FOR CONVECTION. I MAY HAVE UNDERDONE POPS WED FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS REGION AND THE MID SHIFT WILL HAVE TO TAKE A CLOSE LOOK AT THIS TONIGHT. THE FRONT WILL NOT HAVE MUCH OF AN EFFECT ON TEMPS AND WILL LIFT BACK NORTH ON THURSDAY. THE UPPER RIDGE CURRENTLY OVER NEW MEXICO WILL SHIFT EAST AS A DEEP WEST COAST TROUGH DEVELOPS. MODELS ARE IN DECENT AGREEMENT ON THIS BUT THERE ARE SOME AREAS OF UNCERTAINTY. COOLED TEMPS DOWN ON FRIDAY DUE TO THE 12Z GFS SHOWING A LEADING UPPER TROUGH MOVING ACROSS THE AREA...INCREASING CLOUDS AND PRECIP...AND WITH LESS SUBSIDENCE SHOULD KEEP TEMPS COOLER. HOWEVER THERE ARE SOME INDICATIONS THAT THE GFS MAY BE FAST...OR IT MAY NOT HAPPEN AT ALL. SOMETHING ELSE THE GFS IS SHOWING IS AN UPPER TROUGH APPROACHING FROM THE EAST AROUND THE SOUTHEAST U.S. HIGH MOVING INTO THE BIG BEND REGION ON SUNDAY. IF THIS WERE TO HAPPEN WE COULD SEE POPS INCREASE AGAIN...BUT THE GFS IS NOTORIOUS FOR ITS POOR HANDLING OF SUCH SYSTEMS AND THUS CONFIDENCE IS LOW FOR THIS MODEL SOLUTION LATE IN THE FORECAST PERIOD. HENNIG && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 94 70 95 / 40 20 20 10 CARLSBAD NM 69 94 70 99 / 30 20 10 10 DRYDEN TX 74 99 74 96 / 20 20 20 10 FORT STOCKTON TX 72 97 72 98 / 30 20 20 10 GUADALUPE PASS TX 66 94 65 94 / 30 20 10 20 HOBBS NM 71 97 70 99 / 40 20 10 10 MARFA TX 59 88 60 90 / 30 20 10 20 MIDLAND INTL AIRPORT TX 72 95 71 97 / 30 20 20 10 ODESSA TX 73 95 72 96 / 30 20 20 10 WINK TX 74 102 75 102 / 20 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/10
Hazardous weather outlook, Aug 11, 1:49 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE AUG 11 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT TUE AUG 11 2009 /1249 PM MDT TUE AUG 11 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS INTO THE WEEKEND...MAINLY OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Aug 11, 3:48 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT TUE AUG 11 2009 TXZ053-112130- MITCHELL- 348 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN MITCHELL COUNTY. AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF COLORADO CITY AT 345 PM CDT. THIS STORM WAS NEARLY STATIONARY. GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. SEEK SHELTER INDOORS IF STORMS APPROACH YOUR AREA.
Special weather statement, Aug 11, 3:50 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 350 PM CDT TUE AUG 11 2009 TXZ052-112115- HOWARD- 350 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 1 MILE EAST OF FORSAN AT 346 PM CDT...MOVING WEST AT 10 MPH. ANOTHER INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BIG SPRING...MOVING WEST AT 10 MPH. WINDS GUSTING TO AROUND 50 MPH AND PEA SIZED HAIL ARE POSSIBLE. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THESE THUNDERSTORMS WILL IMPACT FORSAN...BIG SPRING AND MOTORISTS ON INTERSTATE 20. PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 4:17 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 PM CDT TUE AUG 11 2009 TXZ045-112145- GAINES- 417 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY. AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF MARBLES AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 3 MILES SOUTHWEST OF SEMINOLE AT 416 PM CDT. THE STORM WAS NEARLY STATIONARY. IN ADDITION TO STRONG WINDS AND SMALL HAIL...DEADLY CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THIS STORM. SEEK SHELTER INDOORS IF THIS STORM IS NEAR YOUR LOCATION.
Special weather statement, Aug 11, 4:27 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 427 PM CDT TUE AUG 11 2009 TXZ075-112215- PECOS- 427 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 426 PM CDT...AND WAS NEARLY STATIONARY. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 285 SOUTHEAST OF FORT STOCKTON. GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Aug 11, 4:30 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM CDT TUE AUG 11 2009 TXZ052-112200- HOWARD- 430 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN HOWARD COUNTY. AT 428 PM CDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR BIG SPRING AT 428 PM CDT. THE STORM WAS NEARLY STATIONARY. SMALL HAIL UP TO THE SIZE OF MARBLES...WIND GUSTS NEAR 50 MPH...VERY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHERN HOWARD COUNTY...INCLUDING THE CITY OF BIG SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Aug 11, 4:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG COLORADO CITY 32.40N 100.86W
08/11/2009 MITCHELL TX LAW ENFORCEMENT
ROOF REPORTED BLOWN OFF A BUILDING AND TREES DOWN IN
COLORADO CITY.
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 50 min |
| Aug 11, 4:30 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Aug 11, 4:45 PM CDT | Areal Flood Advisory | MAF | Howard | 105 min |
| Aug 11, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 45 min |
| Aug 11, 6:11 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.